Log in
Bone Health
2,025 members707 posts

Bisphosphonates & Prolia -- DANGEROUS

Ladies,

I'm an almost licensed nutritionist. These drugs mess around with your bones natural cycles of breaking down and building up. Bones are living tissues that are meant to turn over. Bisphosphonates suppress osteoclasts -- the cells that break down old bone cells and remove debris. So, yes, your bones will technically get denser BUT think of this: what if you remodeled your kitchen without removing the old sink, cabinets, and floor??? Thinks wouldn't work so well, would they? Your bone's natural ARCHITECTURE is altered -- and not for the better. That is why you hear about jaw line necrosis and spontaneous femur fractures! The new line of drugs are called Denosumab (of which Prolia is very popular). Arguebly, the new drugs are worse because they go upstream and suppress precursor proteins such as something called RANKL or RANK ligand -- which has many functions other than just activating osteoclasts. It's also intimately connected to your immune system!!!! So these drugs weaken your immune system -- which may explain many of the weird dermatologic side effects like rashes & hair loss. And no, your doctor might not know (or care) about this info because they rely on their drug reps way too much. Also, most are compensated more for an office visit that results in a prescription drug being prescribed. Buy you CAN support your own bone health through lifestyle & dietary changes. Susan E. Brown has been studying this issue for years and has a free blog, probably called Better Bones. A great book is Your Bones by Lara Pizzorno. I have lots of interest in the subject because I have osteoporosis (said NO to the drugs) and am trying to talk my mother and aunt into reconsidering the Prolia shots. As far as what to do after Prolia -- targeted supplements, weight bearing exercise, walking, healthy eating (dramatically reduce sugar and meat, lots of healthy veggies, and foods that directly support bone health such as hazel nuts for boron, etc) Good luck!!!!!!!

7 Replies
oldestnewest

I totally agree. Prolia destroyed me in the ways you’ve said and more. I learned of the resources you’ve shared too late. I would love to find a way off and cannot. I feel like I’m serving a life sentence in Prolia Prison. Do not go near this drug!

2 likes
Reply

Tell your aunt and your mother that after going off Prolia after two years, I suffered a 15% bone loss within a year, and my spine spontaneously fractured in five places. The bone loss in my spine is horrific. I rue the day my endocrinologist convinced me to take this drug.

1 like
Reply

After Prolia, unfortunately, you have to do more than diet - which would have worked without OP drugs. But the risk of the rebound effect is too great, people have to take another med to deal with the rebound, until effects of denosumab have worn off. I personally would never touch any of these drugs and have been successful in improving my t-score, as have others who post on the forums. But there's no money in food and exercise so patients are not properly informed. Good for you passing the word that there are alternatives to drugs.

4 likes
Reply

Thanks for the information. I've been taking Alendronate for about 4 months. Several years ago, I developed PRM, an autoimmune disease for which I have to take prednisone. Because predisone can cause bone thinning, my doctor has been after me to take Aldronate for over 2 years. I finally gave in and started taking it about 4 months ago.

I don't know if this is related to the Alendronate, but I've had a strange change in my health in the six weeks. My disease (PMR) causes my hips to feel stiff in the morning. But recently, I started to have a lot of additional pain and stiffness in my hips, back, and legs. This pain feels quite different from the PMR stiffness and it doesn't go away after taking prednisone. (Usually prednisone makes my PMR stiffness go away.) My hip joints sometimes hurt so much that I imagine that I need a hip replacement.

I just looked up the side effects of Alendronate . According to this web site (https://www.drugs.com/sfx/alendronate-side-effects.html), a common side effect is "bone, muscle, or joint pain (sometimes severe)." Also my hair has fallen out. I've never had thin hair like this--it barely covers my scalp. The same web site mentions hair loss as a side effect but "incidence not known" (whatever that means).

In addition, I've been taking care of my sick old dog. I've been thinking that my back and hip pain came from poor old dog up and down stairs. Now I'm wondering if this pain might be side effect of Alendronate. I stopped taking it last week.

Does anyone have any ideas about this? Sorry to be so long-winded.

Thank you!

Reply

Hi Judy I stopped taking AA after 10 weeks, partly due to bone pains that were stopping me from sleeping. The pain was reminiscent of the ‘growing pains’ I had as a child. Whether they would have subsided with time, I don’t know.

I’m sorry about your old dog, we get so attached to our beloved pets, that we do all we can to keep them going.

Best wishes

Reply

Hi Lynne, Thanks for describing your experience with AA. After you quite taking it, did your pains go away? I've taken AA for about 4 months but stopped two weeks ago. My bones still hurt, and I'm really mystified as to what is going on. Hard to discuss with my doctor. He pressured me for a long time to take AA, and I'm sure he'll say my current pains have nothing to do with this medicine.

I'm getting better at taking care of my dear dog without having to lift him so much. He's 19 years old and has some health problems but he's still doing quite well!

Reply

Nutritionists are qualified to provide information about food and healthy eating, but not about special diets for medical conditions, a dietitian is required for this.

Reply

You may also like...